Advertisement

Reactions Weekly

, Volume 1633, Issue 1, pp 525–525 | Cite as

Multiple drugs

Neuropsychiatric effects due to chloroquine intoxication prolonged by psychotropic polypharmacy: case report
Case report
Author Information

An event is serious (FDA MedWatch definition) when the patient outcome is:

  • * death

  • * life-threatening

  • * hospitalisation

  • * disability

  • * congenital anomaly

  • * requires intervention to prevent permanent impairment or damage

A 16-year-old girl developed neuropsychiatric effects due to chloroquine intoxication which were prolonged during treatment with benzatropine, diphenhydramine, olanzapine, fluoxetine, risperidone and rivastigmine [not all routes and dosages stated].

The girl, while volunteering in Honduras, became ill during her ninth week of chloroquine prophylaxis 250mg weekly. She developed insomnia, paranoia and confusion which progressed in severity over the next 2 days. Following a dose of diphenhydramine to aid sleep, her symptoms progressed to hallucinations, irrational guilt, self persecution, suicidal ideation and catatonic features. Upon repatriation to the US 2 days later, she was admitted to the emergency room of local hospital where she received...

Reference

  1. Maxwell NM, et al. Prolonged neuropsychiatric effects following management of chloroquine intoxication with psychotropic polypharmacy. Clinical Case Reports 3: 379-387, No. 6, Jun 2015. Available from: URL: http://doi.org/10.1002/ccr3.238 - USACrossRefPubMedPubMedCentralGoogle Scholar

Copyright information

© Springer International Publishing Switzerland 2017

Personalised recommendations